Pacific Journal of Mathematics

On the Diophantine equation $1=\sum 1/n_i+1/\prod n_i$ and a class of homologically trivial complex surface singularities.

Lawrence Brenton and Richard Hill

Article information

Source
Pacific J. Math. Volume 133, Number 1 (1988), 41-67.

Dates
First available in Project Euclid: 8 December 2004

Permanent link to this document
http://projecteuclid.org/euclid.pjm/1102689567

Zentralblatt MATH identifier
0616.14032

Mathematical Reviews number (MathSciNet)
MR936356

Subjects
Primary: 32C40
Secondary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx] 32B30

Citation

Brenton, Lawrence; Hill, Richard. On the Diophantine equation $1=\sum 1/n_i+1/\prod n_i$ and a class of homologically trivial complex surface singularities. Pacific J. Math. 133 (1988), no. 1, 41--67. http://projecteuclid.org/euclid.pjm/1102689567.


Export citation

References

  • [I] E. J. Barbeau, Expressing one as a sum of distinct reciprocals: comments and a bibliography, Eureka (Crux Math.), 3 (1977), 178-181.
  • [2] D. Bindschadlerand L. Brenton, On singular -manifolds of the homology type o/CP2, J. Math. Kyoto Univ., 24 (1984),67-81.
  • [3] M. Bleicher and P. Erds,Denominators of Egyptian fractions, J. Number The- ory, 8 (1976), 157-168.
  • [4] M. Bleicher and P. Erds, Denominators of Egyptian fractions II, Illinois J. Math., 20 (1976), 598-613.
  • [5] L. Brenton, D. Bindschadler, D. Drucker, and G. Prins, On global extensions of Dynkin diagrams and singular surfaces of the topological type ofP2, Proc. Symp. Pure Math., 40 (1983), Part 1, 145-151.
  • [6] E. Brieskorn, Biespiele zur Differential topologie von Singularitaten, Invent. Math., 2 (1966), 1-44.
  • [7] E. Brieskorn, Rationale Singularitten komplexer Elchen, Invent. Math., 4 (1967), 336-358.
  • [8] N. Burshtein, On distinct unit fractions whose sum equals 1, Discrete Math., 5 (1973), 201-206.
  • [9] D.Curtiss, On Kellogg'sdiophantine problem, Amer. Math. Monthly,29 (1922), 380-387.
  • [10] P. Du Val, On isolated singularities of surfaces which do not affect the conditions of adjunction, Proc. Cambridge Phil. Soc, 30 (1934), 453-465, 483-491.
  • [II] P. Erds,and R. Graham, "Unit Fractions", Old and New Problems and Results in Combinatorial Number Theory,Monographic No. 28, Lnseign.Math.Univ. de Geneve (1980), 30-44.
  • [12] P. Erds and S. Stein, Sums of distinct unit fractions, Proc. Amer. Math. Soc, 14 (1963), 126-131.
  • [13] R. Graham, On finite sums of reciprocalsof distinct nth powers, Pacific J. Math., 14(1964), 85-92.
  • [14] R. Graham, On finite sums of unit fractions, Proc. London Math. Soc, (3) 14 (1964), 193-207.
  • [15] H. Grauert, ber modifikationen und exzeptionelle analytische Mengen, Math. Ann., 146 (1962), 331-368.
  • [16] R. Guy, Unsolved Problems in Number Theory, Problem Books in Math., Un- solved Problems in Intuitive Math., vol. I, Springer-Verlag, N. Y. (1981).
  • [17] F. Hirzebruch, ber vierdimensionale Riemannsche Flchen mehrdeutiger an- alytischer Funktionen von zwei komplexen Veranderlichen, Math. Ann., 126 (1953), 1-22.
  • [18] F. Hirzebruch, The topology of normal singularities of an algebraic surface, Seminaire Bourbaki No. 250 (1962/63).
  • [19] H. Laufer, Normal Two-dimensional Singularities, Annals of Math. Studiesno.
  • [71] Princeton Univ. Press, Princeton, New Jersey, (1971).
  • [20] Princeton Univ. Press, On minimal elliptic singularities, Amer. J. Math., 99 (1977), 1257- 1295.
  • [21] J. McKay, Cartan matrices, finite groups of quaterions, and Kleinian singulari- ties, Proc. Amer. Math. Soc, 81 (1981), 153-154.
  • [22] D. Mumford, The topology of normal singularities of an algebraic surface and a criterionfor simplicity, Publ. Math. I.H.E.S., 9 (1961), 5-22.
  • [23] W. Neumann, A calculusfor plumbing applied to the topology of complex surface singularities and degenerating complex curves, Trans.Amer. Math. Soc, 268,no. 2 (1981), 299-345.
  • [24] P. Orlik and P. Wagreich, Isolated singularities of algebraic surfaces with C*- action, Ann. of Math., 93 (1971), 205-228.
  • [25] P. Orlik, Weighted homogeneous polynomials and fundamental groups,Topol- ogy, 9 (1970), 267-273.
  • [26] L. Pisano, "Scritt1 (Liber Abaci), vol. 1, B. Boncompagni,Rome (1857).
  • [27] H. Seifert, Topologie dreidimensionaler gefaserter Raume, Acta Math., 60 (1933), 147-238.
  • [28] E. Selmer, Om stambrokutviklinger og en multiplikativ analogi, Nordisk Mat. Tidskr., 25/26(1978), 91-109.
  • [29] P. Wagreich, Singularities of complex surfaces with solvable local fundamental group, Topology, 11 (1972), 51-72.